- Allergic Living - http://allergicliving.com -
Question on Exercise-Induced Wheezing
Posted By Dr. Wade Watson On 2013/10/28 @ 10:01 am In Dr. Wade Watson | No Comments
Q: My 14-year-old daughter wheezes when she exercises, so our family doctor prescribed her a salbutamol inhaler to use to relieve the wheezing. Is that appropriate or should she be on a daily medication?
Dr. Watson: Exercise-induced wheezing is a sign of asthma. It was appropriate for your family doctor to prescribe a “reliever” inhaler such as salbutamol to help with her symptoms.
She should use this reliever inhaler prior to any vigorous activity, plus as needed to treat any wheezing symptoms afterwards. But monitoring how often she has symptoms and needs the reliever inhaler will be important in determining whether there is a next step.
If she uses it four or more times per week to prevent or treat exercise-induced symptoms, or more than three times a month for night-time symptoms, then she likely ought to be using a controller medication.
These medications include inhaled corticosteroids and oral leukotriene receptor antagonists, both of which are safe and can be very effective to control asthma symptoms so that the reliever inhaler is not needed regularly.
Dr. Wade Watson is a pediatric allergist and Professor of Pediatrics at Dalhousie University. He is also the head of the Division of Allergy at the IWK Health Centre in Halifax.
Article printed from Allergic Living: http://allergicliving.com
URL to article: http://allergicliving.com/2013/10/28/question-on-exercise-induced-wheezing/
Copyright © 2010 Allergic Living. All rights reserved.